Alert archive / New York / Small Craft Advisories in 2020
Small Craft Advisory 90, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Sep 27, 2020, 12:19 PM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Sep 27, 2020, 12:19 PM EDT (16:19 UTC)
- Expired
- Sep 27, 2020, 5:10 PM EDT
- In force
- 5 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
339 WHUS71 KBUF 271619 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1219 PM EDT Sun Sep 27 2020 LEZ020-LOZ030-272300- /O.NEW.KBUF.SC.Y.0090.200927T1619Z-200927T2300Z/ Upper Niagara River and Buffalo Harbor-Lower Niagara River- 1219 PM EDT Sun Sep 27 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 knots. * WHERE...The Niagara River and Buffalo Harbor. * WHEN...Until 7 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
1 follow-up statement
719 WHUS71 KBUF 272110 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 510 PM EDT Sun Sep 27 2020 LEZ020-LOZ030-272215- /O.CAN.KBUF.SC.Y.0090.000000T0000Z-200927T2300Z/ Upper Niagara River and Buffalo Harbor-Lower Niagara River- 510 PM EDT Sun Sep 27 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds have dropped below small craft advisory criteria. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 27, 10:47 AM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Sep 27, 10:47 AM EDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1047 AM EDT Sun Sep 27 2020 .SYNOPSIS... Summer-like weather will last through Monday, before a cold front brings rain showers late Monday into Tuesday and a change to cooler and unsettled weather. && .NEAR TERM /THROUGH MONDAY/... Warm and mainly dry conditions persist through most of Monday. Ridging aloft and at the surface will bring quiet weather this afternoon, with just passing high clouds and a few fair weather cumulus. Another warm day with temperatures reaching the lower 80s and even middle 80s from Genesee Valley to the Finger Lakes. Normal highs are in the middle to upper 60s. Breezy as well today as low- level jet overhead mixes out with peak gusts up to 35 mph from the southwest through at least mid afternoon, strongest to northeast of the lakes. Tonight, weak and de-amplifying shortwave lifting from Pennsylvania toward New York could bring a few showers from Finger Lakes to North Country overnight, but better chance of rain will be more across eastern portions of New York. Another warm night with lows generally in the mid 60s. Cooler for Southern Tier where some fog in the deeper valleys is a good bet. One last warm and breezy day on Monday, though will not be as much sunshine as we'll see today as there will be scattered to broken mid clouds. Highs will reach the upper 70s closer to Lake Erie and over Southern Tier, but could reach lower to middle 80s again Genesee Valley to the Finger Lakes and even lower elevations of North Country. Slightly better chances for some showers on Monday compared to tonight, especially from Finger Lakes to North Country where weak shortwave lifting across will combine with the heating to pop some showers in the afternoon. Also, though primary cold front will remain just west of western NY through late afternoon, lift from approaching upper level trough and lead shortwave within that trough along with associated upper level jet may allow for some showers to begin to develop over western NY late in the day. Coverage will stay scattered though daylight hours. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... Monday Night, a deep upper level trough will be dropping across the western Great Lakes and down towards the southern Mississippi Valley. Several stronger shortwaves will be found within this upper level longwave trough, impacting the speed of a cold frontal passage this time period. Monday Night will begin warm across our region with a deep southerly flow maintaining evening temperatures in the low to mid 70s across the region. A sharp cold front will be approaching our region from the west, and a line of showers ahead of the cold front is expected to cross our region through the night. There is weak elevated instability, on the order of 100 to 300 J/KG, but given stronger dynamic associated with this storm system, a few rumbles of thunder will be possible...especially closer to the warmer lakes which could add additional buoyancy to the atmosphere. Will have highest PoPs to the west, where additional moisture from Lake Erie fueling rain showers. As the front slowly slides across our region winds will quickly shift from southerly to southwest to westerly, with strong cold air advection bringing a brisk wind flow to the region. Aloft temperatures at 850 hPa will likely drop 8 to 10 degrees Celsius over a 12 hour period. Overnight lows across Jefferson/Lewis Counties could remain in the low to mid 60s as the front may not cross these counties till early Tuesday. Aloft a shortwave is forecasted to negatively tilt the upper level trough later Monday night and into Tuesday, and this will act to slow the eastward speed of the surface cold front. As a result, this cold front may not cross the North Country until after daybreak Tuesday morning. This cold air advection will yield temperatures that will budge slightly from their morning values...with afternoon highs Tuesday in the low to mid 60s. East of Lake Ontario a few early 70 degree readings could remain after dawn and before the cold front arrives. The stalling cold front near CNY will focus a boundary for rain showers through the day for our eastern zones providing beneficial rains. To the west chances for showers will continue with steepening low level lapse rates and the nearing presence of an upper level long wave trough. Tuesday night the upper level jet will rapidly intensify, with speeds over southern Quebec reaching near 190 knots. This jet and 500 hPa shortwave will help to generate a surface wave along the stalled frontal boundary along the eastcoast. This surface wave will likely track near our eastern zones, through CNY, with additional low level convergence producing synoptic lift. With our region lying under the favorable lift of the right entrance region of an upper level jet...and in addition to the surface wave, another area of rain showers will blossom over our region. There may be developing instability aloft under this strengthening jet (especially eastern zones) to generate a few nocturnal rumbles of thunder. Temperatures aloft will cool to around +5 to +6C at 850 hPa Tuesday and Tuesday night over Lake Erie. This will be cool enough for the warm lake to provide instability to generate lake effect rain. A limiting factor will be wind shear, as an increase in the complexity of the atmosphere with several shortwaves passing through the mean upper level flow, may make it hard for the bands of rain to form. The most favorable time may be Tuesday night, with southwest flow orienting a band of rain towards inland northeast areas of Lake Erie. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... A longwave trough will slowly pass over our region this period, bringing chances for rain showers each day. Early in the period cold air aloft and southwesterly flow ahead of the trough may generate lake effect rain to the northeast of the lakes Wednesday - Friday, while Friday night and Saturday a westerly flow will focus rain showers east of the Lakes. October will open with much below normal temperatures, with highs Thursday - Saturday 6 to 12F degrees below normal. Overnights will be chilly, and while there will be concerns for frost/freeze late in the period as 850 hPa temperatures dip below zero Celsius, the presence of the upper level trough/moisture and lacking strong surface high/subsidence may not lead to much areal coverage of frost/freeze. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... High pressure off east coast and low pressure tracking across Ontario and Quebec will result in quiet VFR conditions through this afternoon. Expecting just passing high clouds and a few fair weather cumulus inland this afternoon. Gusty southwest winds through at least mid afternoon with overall gusts to near 25 kts, but could reach over 30 kts for a few hours at IAG and BUF and possibly ART as well. Winds will diminish by early evening. VFR conditions continue tonight with a bit more in the way of mid clouds. Fog with local IFR conditions is likely late tonight in the deeper Southern Tier valleys. Outlook... Monday and Tuesday...VFR/MVFR with an increasing chance of showers. Wednesday and Thursday...MVFR with a chance of showers. && .MARINE... A tightening surface pressure gradient between high off the east coast and low pressure tracking across Ontario and Quebec will bring an increase in southerly winds, with conditions becoming choppy with waves 2-4 feet over northeast Lake Ontario toward Cape Vincent. A cold front will arrive Monday night and Tuesday. Boating conditions will deteriorate at that time with numerous opportunities for small craft conditions for the remainder of the week. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...TMA NEAR TERM...JLA/TMA SHORT TERM...Thomas LONG TERM...Thomas AVIATION...JLA/TMA MARINE...JLA/TMA
Hazardous weather outlook, Sep 27, 5:20 AM EDT, 6 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 520 AM EDT Sun Sep 27 2020 NYZ001>008-010>014-019>021-085-280930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 520 AM EDT Sun Sep 27 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-280930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 520 AM EDT Sun Sep 27 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
Nearby
Small Craft Advisories in New York, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.